Posterior reversible encephalopathy syndrome (PRES) is a small vessel microangiopathy of the cerebral vasculature that occurs in 0.5–5% of solid organ transplant recipients, most commonly associated with tacrolimus (Tac). Clinical manifestations include hypertension and neurologic symptoms. We report an adult multivisceral transplant recipient who experienced recurrent PRES initially associated with Tac and subsequently with sirolimus. A 49-year-old woman with short bowel syndrome underwent multivisceral transplantation due to total parenteral nutrition–related liver disease. She was initially maintained on Tac, mycophenalate mofetil (MMF) and prednisone. Three months after transplantation, she developed renal dysfunction, leading to a reduction in Tac and the addition of sirolimus. Eight months after transplantation, she developed PRES. Tac was discontinued and PRES resolved. Sirolimus was increased to maintain trough levels of 12–15 ng/mL. Fourteen months after transplant, she experienced recurrent PRES which resolved after discontinuing sirolimus. Currently 3 years posttransplant, she is maintained on cyclosporine, MMF and prednisone with no PRES recurrence. In addition to calcineurin inhibitors, sirolimus may also be associated with PRES after solid organ transplantation. Ours is the first report of sirolimus-associated PRES in the setting of multivisceral transplantation. Identifying a safe alternative immunosuppression regimen was challenging but ultimately successful.
Posterior reversible encephalopathy syndrome (PRES) is a clinical entity that was first described in 1996 by Hinchey . The neurologic manifestations are variable, but frequently include headache, altered mental status, visual disturbances and seizures. Patients also commonly experience significant hypertension. Given this constellation of relatively nonspecific findings, definitive diagnosis of the syndrome is made by radiographic imaging. PRES is characterized by vasogenic edema typically affecting the occipital and parietal lobes of the brain, although other regions of the CNS, including the basal ganglia, cerebellum and brainstem can also be affected. T2 weighted MRI with fluid-attenuated inversion recovery (FLAIR) is the optimal imaging modality for diagnosis .
The underlying mechanisms responsible for PRES have not yet been fully elucidated, but the final common pathway is believed to be loss of cerebrovascular autoregulation leading to vasogenic cerebral edema . PRES has been observed in a variety of disease states, including autoimmune disorders, eclampsia, sepsis and shock. It has also been associated with several medications including antibiotics, anticonvulsants, chemotherapeutics and immunosuppressants. In particular, the development of PRES in association with tacrolimus (Tac) in the setting of organ transplantation has been well described [4-6]. There have been significantly fewer reports of PRES development in association with mTOR inhibitors such as sirolimus. Herein, we describe a case of recurrent PRES independently associated with both Tac and then sirolimus in a patient following multivisceral organ transplantation.
Our patient is a 49-year-old woman who was TPN dependent due to short bowel syndrome after multiple intestinal resections for the management of enterocutaneous fistula following hysterectomy. She experienced progressive liver disease associated with TPN and underwent combined liver, intestine and pancreas transplantation. She was discharged 6 weeks following transplantation on a full enteral diet and triple immunosuppression with Tac, mycophenalate mofetil (MMF) and prednisone. Her Tac dosing was adjusted to maintain goal trough levels of 12–15 ng/mL. She developed progressive renal dysfunction 3 months following transplantation and sirolimus was initiated in place of MMF to allow renal-sparing dosing of Tac. Sirolimus was dosed to maintain goal trough levels of 3–6 ng/mL and Tac was dosed to maintain lower goal trough levels of 3–5 ng/mL. This change in her immunosuppression did successfully lead to resolution of her renal insufficiency. Her ostomy was taken down 7 months following transplantation. One month later ( months after transplantation), she developed severe headaches, lethargy, nausea, hypertension and visual changes. A neurologic work-up demonstrated findings consistent with PRES by brain MRI (Figure 1).
After discontinuation of Tac, PRES symptoms resolved and a follow-up MRI demonstrated normal findings (Figure 1). One month later, she developed acute cellular rejection (ACR) of her intestinal graft. Her rejection was successfully treated with pulse corticosteroids and the re-introduction of low dose Tac (goal trough levels of [3-5] ng/mL), in combination with sirolimus [3-6] ng/mL). The rationale for rechallenging her with low dose Tac at this point was to reduce the risk of future rejection episodes given the higher incidence of ACR in intestinal transplant patients. Unfortunately, after the reintroduction of Tac, she developed severe confusion, intense headaches and seizure activity consistent with recurrent PRES, which was confirmed by MRI (Figure 1). Tac was then discontinued permanently, with successful resolution of PRES symptoms. Sirolimus was increased to maintain serum trough levels of 12–15 ng/mL. She experienced a second episode of ACR which was treated successfully with pulse corticosteroids. One month later (14 months after transplantation), she again developed seizures, coma and severe hypertension. MRI revealed PRES once again (Figure 1), which resolved with discontinuation of sirolimus. Now 3 years posttransplantation, she has been rejection free on cyclosporine (trough levels 80–120 ng/mL), low dose MMF and prednisone.
Herein, we report a case of recurrent PRES associated initially with Tac and subsequently with sirolimus in the setting of multivisceral abdominal organ transplantation. Although PRES has been commonly associated with calcineurin inhibitors, there are only a few reports of PRES associated with the mTOR inhibitor sirolimus. In one such report, Bodkin and colleagues described a case of sirolimus-induced PRES in a lung transplant recipient . Qin et al. reported a similar case of sirolimus-induced PRES in a kidney transplant recipient . In another report, Moskowitz et al. described a case of PRES in a patient treated with sirolimus following a blood stem cell transplant for recurrent Hodgkin lymphoma . In all of these cases, withdrawal of sirolimus lead to complete resolution of the clinical manifestations of PRES.
Our patient initially developed PRES from Tac administration, with complete resolution of symptoms following discontinuation of Tac. After replacement of Tac with sirolimus, she then developed recurrent PRES, which similarly resolved with discontinuation of sirolimus. Ultimately she was switched to a regimen of cyclosporine, MMF and prednisone. She has done well with this regimen with no recurrent neurologic symptoms.
PRES is an important clinical entity in the setting of solid organ transplantation, particularly with the widespread use of Tac in current immunosuppressive regimens. It has been estimated to occur between 0.5 and 5% of cases. PRES has been best described in the setting of kidney and liver transplantation, but does occur in other solid organ transplants. Interestingly, it tends to appear earlier in the postoperative course following liver transplantation (within the first 2 months), while typically occurring later in the postoperative course following kidney transplantation . Calcineurin inhibitors have been implicated in the development of PRES as their powerful vasoconstrictive effects are thought to contribute to microvascular damage and dysregulation of cerebral vasculature. In most cases, withdrawal of the offending agent leads to complete resolution of symptoms and reversal of abnormalities seen on MRI.
The mechanism of sirolimus-induced neurotoxicity has been a focus of basic science investigation but has yet to be completely elucidated. Serkova et al. demonstrated that sirolimus causes alterations in cellular metabolism leading to astrocyte swelling in vitro . In a subsequent study examining the neurotoxic effects of cyclosporine and sirolimus in a murine model, Serkova et al. demonstrated that sirolimus potentiates cyclosporine-induced impairment of mitochondrial glucose metabolism . Overall, sirolimus-induced PRES is an uncommon clinical entity and has only been reported in a few cases including the present report. To our knowledge, our case is the first report of PRES recurrence with different precipitating medications (Tac, then sirolimus). Moreover, our case is the first report of sirolimus-induced PRES in the setting of multivisceral transplantation. A high index of suspicion should be maintained if the typical neurologic manifestations occur even in the absence of calcineurin inhibitors. As experience with sirolimus grows, this may become an important clinical association to consider when selecting immunosuppression regimens following transplantation.
The authors of this manuscript have no conflicts of interest to disclose as described by the American Journal of Transplantation.